Document Open Access Logo

A Faster Deterministic Exponential Time Algorithm for Energy Games and Mean Payoff Games (Track B: Automata, Logic, Semantics, and Theory of Programming)

Authors Dani Dorfman, Haim Kaplan, Uri Zwick

Thumbnail PDF


  • Filesize: 0.61 MB
  • 14 pages

Document Identifiers

Author Details

Dani Dorfman
  • Blavatnik School of Computer Science, Tel Aviv University, Israel
Haim Kaplan
  • Blavatnik School of Computer Science, Tel Aviv University, Israel
Uri Zwick
  • Blavatnik School of Computer Science, Tel Aviv University, Israel

Cite AsGet BibTex

Dani Dorfman, Haim Kaplan, and Uri Zwick. A Faster Deterministic Exponential Time Algorithm for Energy Games and Mean Payoff Games (Track B: Automata, Logic, Semantics, and Theory of Programming). In 46th International Colloquium on Automata, Languages, and Programming (ICALP 2019). Leibniz International Proceedings in Informatics (LIPIcs), Volume 132, pp. 114:1-114:14, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2019)


We present an improved exponential time algorithm for Energy Games, and hence also for Mean Payoff Games. The running time of the new algorithm is O (min(m n W, m n 2^{n/2} log W)), where n is the number of vertices, m is the number of edges, and when the edge weights are integers of absolute value at most W. For small values of W, the algorithm matches the performance of the pseudopolynomial time algorithm of Brim et al. on which it is based. For W >= n2^{n/2}, the new algorithm is faster than the algorithm of Brim et al. and is currently the fastest deterministic algorithm for Energy Games and Mean Payoff Games. The new algorithm is obtained by introducing a technique of forecasting repetitive actions performed by the algorithm of Brim et al., along with the use of an edge-weight scaling technique.

Subject Classification

ACM Subject Classification
  • Computing methodologies → Stochastic games
  • Energy Games
  • Mean Payoff Games
  • Scaling


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Henrik Björklund and Sergei G. Vorobyov. Combinatorial structure and randomized subexponential algorithms for infinite games. Theor. Comput. Sci., 349(3):347-360, 2005. URL:
  2. Henrik Björklund and Sergei G. Vorobyov. A combinatorial strongly subexponential strategy improvement algorithm for mean payoff games. Discrete Applied Mathematics, 155(2):210-229, 2007. Google Scholar
  3. Mikołaj Bojanczyk and Wojciech Czerwiński. An Automata Toolbox, February 2018. URL:
  4. Patricia Bouyer, Uli Fahrenberg, Kim G Larsen, Nicolas Markey, and Jiří Srba. Infinite runs in weighted timed automata with energy constraints. In International Conference on Formal Modeling and Analysis of Timed Systems, pages 33-47. Springer, 2008. Google Scholar
  5. Lubos Brim, Jakub Chaloupka, Laurent Doyen, Raffaella Gentilini, and Jean-François Raskin. Faster algorithms for mean-payoff games. Formal methods in system design, 38(2):97-118, 2011. Google Scholar
  6. Cristian S. Calude, Sanjay Jain, Bakhadyr Khoussainov, Wei Li, and Frank Stephan. Deciding parity games in quasipolynomial time. In Proc. of 49th STOC, pages 252-263, 2017. URL:
  7. Arindam Chakrabarti, Luca De Alfaro, Thomas A Henzinger, and Mariëlle Stoelinga. Resource interfaces. In International Workshop on Embedded Software, pages 117-133. Springer, 2003. Google Scholar
  8. Krishnendu Chatterjee, Monika Henzinger, Sebastian Krinninger, and Danupon Nanongkai. Polynomial-time algorithms for energy games with special weight structures. Algorithmica, 70(3):457-492, 2014. Google Scholar
  9. A. Ehrenfeucht and J. Mycielski. Positional Strategies for Mean Payoff Games. International Journal of Game Theory, 8:109-113, 1979. Google Scholar
  10. John Fearnley, Sanjay Jain, Sven Schewe, Frank Stephan, and Dominik Wojtczak. An ordered approach to solving parity games in quasi polynomial time and quasi linear space. In Proceedings of the 24th ACM SIGSOFT International SPIN Symposium on Model Checking of Software, pages 112-121. ACM, 2017. Google Scholar
  11. Nathanaël Fijalkow, Paweł Gawrychowski, and Pierre Ohlmann. The complexity of mean payoff games using universal graphs. CoRR, abs/1812.07072, 2018. URL:
  12. Harold N. Gabow and Robert Endre Tarjan. Faster Scaling Algorithms for General Graph-Matching Problems. J. ACM, 38(4):815-853, 1991. URL:
  13. Hugo Gimbert and Rasmus Ibsen-Jensen. A short proof of correctness of the quasi-polynomial time algorithm for parity games. CoRR, abs/1702.01953, 2017. URL:
  14. Andrew V. Goldberg. Scaling Algorithms for the Shortest Paths Problem. SIAM J. Comput., 24(3):494-504, 1995. URL:
  15. Andrew V. Goldberg and Satish Rao. Beyond the Flow Decomposition Barrier. J. ACM, 45(5):783-797, 1998. URL:
  16. Nir Halman. Simple stochastic games, parity games, mean payoff games and discounted payoff games are all LP-type problems. Algorithmica, 49(1):37-50, 2007. Google Scholar
  17. Thomas Dueholm Hansen and Uri Zwick. An Improved Version of the Random-Facet Pivoting Rule for the Simplex Algorithm. In Proc. of 47th STOC, pages 209-218, 2015. URL:
  18. Marcin Jurdziński and Ranko Lazić. Succinct progress measures for solving parity games. In Proc. of 32nd LICS, pages 1-9, 2017. URL:
  19. Gil Kalai. A Subexponential Randomized Simplex Algorithm (Extended Abstract). In Proc. of 24th STOC, pages 475-482, 1992. URL:
  20. Gil Kalai. Linear programming, the simplex algorithm and simple polytopes. Math. Program., 79:217-233, 1997. URL:
  21. Karoliina Lehtinen. A modal μ perspective on solving parity games in quasi-polynomial time. In Proceedings of the 33rd Annual ACM/IEEE Symposium on Logic in Computer Science, pages 639-648. ACM, 2018. Google Scholar
  22. Yuri M Lifshits and Dmitri S Pavlov. Potential theory for mean payoff games. Journal of Mathematical Sciences, 145(3):4967-4974, 2007. Google Scholar
  23. Walter Ludwig. A Subexponential Randomized Algorithm for the Simple Stochastic Game Problem. Inf. Comput., 117(1):151-155, 1995. URL:
  24. Jiří Matoušek, Micha Sharir, and Emo Welzl. A Subexponential Bound for Linear Programming. Algorithmica, 16(4/5):498-516, 1996. URL:
  25. Tibor Szabó and Emo Welzl. Unique Sink Orientations of Cubes. In 42nd Annual Symposium on Foundations of Computer Science, FOCS 2001, 14-17 October 2001, Las Vegas, Nevada, USA, pages 547-555, 2001. URL:
  26. Uri Zwick and Mike Paterson. The complexity of mean payoff games on graphs. Theoretical Computer Science, 158(1-2):343-359, 1996. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail